Like most of you, I take medication for my Multiple Sclerosis. Copaxone is my medication of choice, though I have recently switched to the generic version, glatiramer acetate. I’ve taken shots every day for years, so I was thrilled when the dosage dropped to three days a week. Fewer injections, fewer ouchies, fewer adverse reactions, […]
Like most of you, I take medication for my Multiple Sclerosis. Copaxone is my medication of choice, though I have recently switched to the generic version, glatiramer acetate. I’ve taken shots every day for years, so I was thrilled when the dosage dropped to three days a week. Fewer injections, fewer ouchies, fewer adverse reactions, fewer needles to deal with when I travel.
A decent amount of scar tissue has developed in my “shot spots.” The area with the most damage also happens to be my favorite place to get shots. My abdomen is easy to reach — the contortions required to access my hips and the backs of my arms are laughable, and occasionally involve cramping — and hurts the least.
At least, that was the case until a few weeks ago.
I was sitting on my bed with a baseball game on TV and my shot paraphernalia on a sterile towel across my knees. I automatically loaded the injector while the ice pack did its thing. Swipe the alcohol wipe, pop the red tip off the gizmo, push the needle in, and pow.
There was the usual sting, but a few seconds later, my entire abdomen turned bright red and started itching like crazy. I assumed I had hit a blood vessel and would have a monster bruise for a couple of weeks. But a few days later, the pain was still bad, to the point where I had to keep ice packs on the injection site. At one point, it felt like I was being stabbed repeatedly with a needle.
I knew I needed to see a doctor when the tissue changed color. Quick care couldn’t treat it, but the doctor on call gave a very satisfying hiss and said, “Girl, you really did a number on yourself, didn’t you?” The urgent care doctor gave me antibiotics and told me to see a dermatologist for “necrosis.”
I’ve been to the dermatologist twice since then, with another visit or two to go. The official diagnosis is “superficial ulceration.” There’s some information in Encyclopedia Britannica about ulcerations, but I’ll give you the nitty-gritty here. (Don’t worry — there aren’t any icky photos.)
According to Encyclopedia Britannica, an ulcer “is a lesion or sore on the skin or mucous membrane resulting from the gradual disintegration of surface epithelial tissue. An ulcer may be superficial, or it may extend into the deeper layer of the skin or other underlying tissue. An ulcer has a depressed floor or crater surrounded by sharply defined edges that are sometimes elevated above the level of the adjoining surface. The main symptom of an ulcer is pain.”
But wait, there’s more! “The main causes of ulcers are infection, faulty blood circulation, nerve damage, trauma, nutritional disturbances including thiamine or other vitamin deficiencies, and cancer.”
My guess is that because of my injections, the site “gradually disintegrated.” Either I injected too close to injured tissue or I hit a blood vessel, compromising the blood flow. The trauma of one or both things caused the ulceration.
I have to clean the area every night with a one-to-one mix of distilled white vinegar and water and keep a thick layer of Aquaphor over the site. I cover the wound with nonstick gauze pads that I change two to three times a day.
During my last visit to the dermatologist, they treated it with silver nitrate (which is about as fun as it sounds) to speed up the healing process. It seems to be working, but it’s taking a long time to heal. The injury occurred six weeks ago, and the doctor said it’ll likely take three months to fully heal.
I’ll have a gnarly scar when it’s over, which is no big loss. My modeling days are behind me.
Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to Multiple Sclerosis.
Powered by Suchmaschinenoptimierung